Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Anyone else get a hoarse voice from pain meds??

TatiyanaTTatiyana Posts: 194
edited 06/11/2012 - 8:26 AM in Pain Medications
Does anyone else get the side effect of a hoarse voice from their pain meds? Is this common?
advertisement

Comments

  • I think it's because I am so soundly asleep that I snore and wake up with a hoarse voice. Is that a possibility for you too?

    But I read the side efects on my meds I wouldn't doubt that some can -my goodness-everything from a to z is listed-maybe they forgot the hoarse voice part because the H was used for Hives and Hallucinations :)

    No really, hope you get to the bottom of this and I will read the replyies seriously because I have the same thing.
  • Usually what happens is that you end up with acid reflux; the acid tends to burn your esophaegus and throat, which changes your voice. I have to take double stomach protectants for about half the week to avoid that; the problem is that if the hoarseness persists, it causes OTHER health problems. I also take something called Sulcrate (in Canada; I think the US has another name for it) when my throat gets really bad, as it coats the "lesions" and protects them from acid reflux.

    I don't know what you're taking for meds, but I would ask your doc if you might need something like Pariet or Losec. I just went through that, and ended up sleeping with the head of my bed elevated for a couple of weeks to avoid the acid reflux!

    Take care, and hope you get some relief.

    Tracy
  • Yes. I do, have, and almost always will have this side effect when taking painkillers. Not tylenol or anything weak though. I take my time release meds every day, and they don't affect my voice very often, but at first, while adjusting, I had that rough voice. I've experienced this with pretty much every med I've taken during the adjustment phase, and I also have this happen when I don't take my breakthrough meds for a couple days and then pain gets bad, I take a couple, and that's that. I don't know the cause, but it's not an acid reflux thing for me. You could give me a shot of morphine and within 3 minutes, hoarse voice.

    I've had no negative side effects from this at all; I consider this one just a 'passive' side effect. It comes and goes only with the presence of a strong med, and is probably tied to heavier sedation, or something. I'm surprised really that nobody else has chimed in to say they have had it also.

    My mother is a labor and delivery nurse, and they are always giving huge huge shots full of duramorph/morphine to new mothers via their epidural injection site(it lasts a long time injected there); she says that most patients under heavy sedation get the groggy tired sounding voice. It's not considered to be anything, other than an audible indicator to show that the meds are working, along with BP and breathing changes/etc. This is common with vicodin/norco, oxycontin, morphine, percocet, etc.
  • I am so glad someone else has had this because I know it is only when I take a heavier dose of pain meds. Last night I took a percocet (I usually take vicodin for the daily type pain, & percoet when I flare) and within 1 hour could barely talk..I was cognitive, able to put thoughts together fine, it was just a hoarse voice and I almost lost it (voice). My husband kept asking me what was wrong with my voice and thought I was getting sick 3 days pre op -not good. I was sure it was the meds tho.

    It must be a rare side effect because not many have posted they experience it...

    Thank you to all have replied.

  • Good luck with the surgery!
  • But be careful,and if this persists you may want to have your larynx looked at.Last year I had to have a couple nodules removed from my voice box,and I thought that I was just getting a 'rough voice' like you mentioned.There was a large nodule on the left side of my voice box,and another one hiding behind that one.They cannot stitch up your voice box when cutting anything off of it because stitching will cause scar tissue.making your voice even deeper,or more hoarse-So it heals without stitches.I also have 6 nodules on the right side and my voice has always been deep,but gets more hoarse when I take my meds.

    Anyone with a persistant hoarseness should get that looked at,just to rule out anything more serious.

    I hope that you are healing fast.I'm sure it's the meds..it's just a good idea to have it looked at.
  • I always thought it was because narcotics dry you out so much. Dry mouth if a very common side effect. Everything about me is dry, my skin, my scalp, but especially my mouth, yuck!!!

  • I noticed my voice changed long after surgery and had not had any problems with it right after surgery. Then I noticed that I was beginning to be slightly dehydrated after taking Percocet. Then I let it get to full blown dehydration and my voice went. Now that I keep lots of water in me I don't seem to have the hoarseness anymore. I can sing along to the radio again! Yea! Now I can annoy my teenagers again. Try to note if you seem to be experiencing even the slightest dehydration and if so get plenty of fluids in. I would love to know if that works for you because that will help me know if it was sheer coincidence or was really caused by the pain meds.
  • water helps me for sure; I literally lost my voice saturday night an hour after taking my meds. If sick, it would have taken days to come back, but 3 bottles of water later, and I was A ok. Merry xmas/happy holidays to everyone

    JWM
advertisement
Sign In or Register to comment.